Delaware, 2012

Tornado in Delaware, September 3, 2012

September 3, 2012 · NWS PHI · 1 event in 1 county or zone

An isolated tornado occurred in Camden. The combination of a stationary front, a moist and unstable air mass and the approaching remnants of Isaac produced sufficient shear to generate a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An isolated tornado occurred in Camden. The combination of a stationary front, a moist and unstable air mass and the approaching remnants of Isaac produced sufficient shear to generate a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 3, 1:52 PM EST, 28 minutes earlier.

Area forecast discussion, Sep 3, 1:52 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
252 PM EDT MON SEP 3 2012

.SYNOPSIS...
A STATIONARY FRONT REMAINS DRAPED TODAY FROM THE LOWER DELMARVA TO
THE UPPER OHIO VALLEY. LOW PRESSURE TO OUR WEST WILL GRADUALLY
TRACK TO THE NORTHEAST THROUGH WEDNESDAY, PULLING THE STATIONARY
FRONT NORTHWARD AS A WARM FRONT TONIGHT AND TUESDAY. AS THE LOW
REACHES THE VICINITY OF MAINE AND THE CANADIAN MARITIMES WEDNESDAY
NIGHT, IT IS EXPECTED TO PULL A TRAILING FRONTAL BOUNDARY THROUGH
OUR REGION. A COLD FRONT FROM THE NORTHWEST IS FORECAST TO ARRIVE
EARLY FRIDAY, FOLLOWED BY A WEAK AREA OF HIGH PRESSURE. ANOTHER
COLD FRONT MAY APPROACH FROM THE WEST SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AN 18Z SURFACE ANALYSIS PLACED HIGH PRESSURE JUST OFF THE NEW
ENGLAND COAST. LOW PRESSURE WAS IN SOUTHERN INDIANA AND WESTERN
KENTUCKY WITH A STATIONARY FRONT EXTENDED EASTWARD TO THE MID
ATLANTIC REGION. AN UPPER AIR ANALYSIS SHOWED A MID LEVEL TROUGH
ACROSS THE OHIO AND TENNESSEE VALLEYS.

THE FORECAST CHALLENGE THROUGH TONIGHT IS THE EXTENT OF THE
CONVECTION. A STATIONARY FRONT DRAPED TO OUR SOUTH IS FORECAST TO
SLOWLY LIFT NORTHWARD AS A WARM FRONT. THIS IS IN RESPONSE TO THE
SURFACE HIGH ANCHORED TO OUR NORTHEAST GIVING WAY AND THE FLOW
INCREASING SOME ABOVE THE SURFACE AND VEERING. THE REMNANTS OF
TROPICAL CYCLONE ISSAC WILL TRACK NORTHEASTWARD FROM THE OHIO AND
TENNESSEE VALLEYS. THE ONGOING SHOWERS AND SCATTERED THUNDERSTORMS,
WHICH APPEAR TO BE DRIVEN BY INCREASING UPPER-LEVEL DIVERGENCE WELL
AHEAD OF A OHIO VALLEY UPPER-LEVEL SYSTEM, ARE ANTICIPATED TO
TAPER OFF AT LEAST SOME THROUGH THE EVENING HOURS AS THE BOUNDARY
LAYER COOLS. GIVEN THE PRESENCE OF A VEERING LOW TO MID LEVEL WIND
PROFILE ALONG WITH SOME INCREASE IN THE PW VALUES THROUGH THE
NIGHT, MAY HELP TO SUSTAIN SOME SHOWERS WITH PERHAPS SOME
ENHANCEMENT FROM THE LOW-LEVEL UPSLOPE FLOW. WE THEREFORE LOWERED
THE POPS SOME THROUGH THE EVENING, THEN WENT WITH A LITTLE INCREASE
TOWARD DAYBREAK AS SOME MID LEVEL ENERGY BEINGS TO APPROACH FROM THE
SOUTHWEST.

BASED ON THE RATHER MOIST AIRMASS IN PLACE, LOCALLY VERY HEAVY RAIN
HAS OCCURRED DUE TO THE CONVECTIVE ELEMENTS BEING EFFICIENT RAINFALL
PRODUCERS /PW VALUES NEAR 2 INCHES/. OTHERWISE, A RATHER CLOUDY
NIGHT IS IN STORE GIVEN THE MOIST ENVIRONMENT. THIS SHOULD RESULT IN
THE CLOUD BASES LOWERING SOME DURING THE NIGHT WITH PERHAPS A BIT OF
FOG. THE LATEST THINKING IS THAT ANY FOG WILL BE LIGHT ENOUGH TO NOT
REALLY HAVE AN IMPACT TO THE PUBLIC, THEREFORE IT WAS NOT INCLUDED
ATTM.

AS FOR TEMPERATURES, WE GENERALLY WENT WITH A NAM/GFS MOS BLEND FOR
LOWS. THE HOURLY TEMPERATURES HAD SOME INCORPORATION OF THE LAMP/LAV
GUIDANCE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
AN UPPER-LEVEL TROUGH WILL GRADUALLY MOVE INTO THE NORTHEAST AND MID
ATLANTIC REGION DURING THIS TIME FRAME. AS THIS OCCURS, SOME OF THE
MOISTURE ASSOCIATED WITH THE REMNANT CIRCULATION OF TROPICAL CYCLONE
ISSAC WILL TRACK INTO OUR AREA. A BIT OF A STRENGTHENING SOUTHERLY
FLOW WILL HELP TO INCREASE THE MOISTURE A BIT MORE, WITH PW VALUES
NEAR 2.25 INCHES, AND WILL COMBINE WITH LIFT FROM A 850/500 MB
VORTICITY CENTER.

THE FORECAST SOUNDINGS INDICATE A VEERING LOW-LEVEL PROFILE WITHIN A
RATHER MOIST ENVIRONMENT. THIS ALONG WITH SOME MID LEVEL ENERGY WILL
HELP FOCUS SHOWERS AND SOME THUNDERSTORMS ACROSS THE AREA. THERE ARE
DIFFERENCES AMONG THE MODEL GUIDANCE ON WHERE EXACTLY THE MAIN FOCUS
OCCURS, HOWEVER THE POTENTIAL EXISTS FOR LOCALLY VERY HEAVY RAIN TO
OCCUR AS SHOWERS BECOME MORE NUMEROUS. GIVEN THE SOUTHERLY FLOW, AREAS
FROM THE INTERSTATE 95 CORRIDOR ON WESTWARD MAY BE IN LINE FOR THE
HEAVIEST RAINFALL DUE TO A SOUTHWESTERLY STORM MOTION AND POSSIBLY
REPEATED CONVECTIVE DEVELOPMENT OR TRAINING FOR A TIME. FOR MORE
ADDITIONAL INFORMATION ON THE LOCALLY HEAVY RAINFALL AND THE
ISSUANCE OF A FLASH FLOOD WATCH, SEE THE HYDROLOGY SECTION BELOW.

THE FORECAST SOUNDINGS ALSO INDICATE THAT WHILE INSTABILITY IS
PRESENT DURING THE DAY, THE RATHER MOIST PROFILE TENDS TO KEEP THE
CONVECTION FROM GETTING REAL TALL AND THEREFORE LIMITING THE CHARGE
SEPARATION. DESPITE THIS, WE ARE EXPECTING AT LEAST SOME
THUNDERSTORMS AROUND THE CWA GIVEN THE TROPICAL ENVIRONMENT
ESPECIALLY DURING THE AFTERNOON AND THEREFORE WILL CARRY A CHC/SCATTERED.

DESPITE THE ABUNDANCE OF CLOUD COVER, TEMPERATURES SHOULD BE A BIT
WARMER THAN TODAY AS THE FLOW TURNS MORE SOUTHERLY. THIS WOULD BE
THROTTLED BACK SOME THOUGH IF SHOWERS BECOME NUMEROUS FASTER THAN
CURRENTLY ANTICIPATED. WE MAINLY WENT WITH AN EVEN MOS BLEND FOR
HIGHS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THERE WILL BE DEEP AND ABUNDANT MOISTURE OVER OUR REGION FOR
TUESDAY AND WEDNESDAY. PRECIPITABLE WATER VALUES SHOULD BE NEAR OR
IN EXCESS OF TWO INCHES FOR MUCH OF THE TIME.

WEAK SURFACE LOW PRESSURE, ASSOCIATED WITH THE REMNANTS OF
TROPICAL SYSTEM ISAAC SHOULD MOVE FROM THE OHIO RIVER VALLEY ON
TUESDAY TO NEW ENGLAND ON WEDNESDAY. MEANWHILE, IMPULSES IN THE
MID LEVEL FLOW SHOULD HELP TRIGGER THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS. WITH ABUNDANT MOISTURE, THEY WILL LIKELY PRODUCE
HEAVY RAIN IN SPOTS. ON TUESDAY, THERE IS FORECAST TO BE VERY
LITTLE ATMOSPHERIC FLOW OVER OUR REGION, SO ANY SHOWERS AND
THUNDERSTORMS WILL BE VERY SLOW MOVING. THE ATMOSPHERIC FLOW MAY
INCREASE A BIT DURING TUESDAY NIGHT AND WEDNESDAY.

WE ARE ANTICIPATING THAT PARTS OF OUR REGION WILL RECEIVE FROM
TWO TO FOUR INCHES OF RAIN FROM TUESDAY INTO WEDNESDAY WITH
LOCALLY HIGHER AMOUNTS.

THE SURFACE LOW IS EXPECTED TO REACH THE COAST OF MAINE AND
CANADA'S MARITIME PROVINCES ON WEDNESDAY NIGHT. IT SHOULD PULL A
TRAILING FRONTAL BOUNDARY THROUGH OUR REGION AT THAT TIME. AS THE
MID LEVEL FLOW INCREASES, IT WILL LIKELY HELP TO PUSH THE BOUNDARY
OFF THE COAST ALONG WITH THE DEEP MOISTURE, REDUCING THE THREAT OF
FLOOD IN OUR REGION.

WE WILL KEEP A LOW CHANCE OR SLIGHT CHANCE OF PRECIPITATION IN
THE FORECAST FOR THURSDAY AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. THE BOUNDARY SHOULD PASS THOUGH OUR REGION FROM LATE
THURSDAY NIGHT INTO EARLY FRIDAY WITH A DECREASE IN HUMIDITY
FOLLOWING FOR FRIDAY INTO SATURDAY.

WITH ANOTHER COLD FRONT APPROACHING FROM THE WEST OVER THE
WEEKEND, WE HAVE INCLUDED A SLIGHT OR LOW CHANCE OF SHOWERS,
MAINLY FOR SUNDAY.

TEMPERATURES ARE EXPECTED TO REMAIN NEAR OR SLIGHTLY ABOVE NORMAL
DURING THE PERIOD FROM TUESDAY THROUGH SUNDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

A WEALTH OF MOISTURE CONTINUES TO ARRIVE FROM THE SOUTH AND
SOUTHEAST AS A STATIONARY FRONT TO OUR SOUTH TRIES TO SLOWLY LIFT
NORTHWARD AS A WARM FRONT. SHOWERS AROUND THE AREA WILL CONTINUE
BEFORE TENDING TO THIN OUT THROUGH THE EVENING HOURS. THE CONDITIONS
WILL TEND TO VARY FROM VFR TO MVFR THROUGH THE EVENING, WITH
REDUCTIONS IN THE VISIBILITIES GENERALLY TIED TO THE DOWNPOURS. THIS
WILL TEND TO DRIVE THE LOCAL VISIBILITY DOWN TO NEAR 1SM FOR A
TIME. THERE IS SOME LOWER CONFIDENCE REGARDING TIMING, THEREFORE
SOME UPDATES WILL BE BASED ON RADAR TRENDS. SOME THUNDERSTORMS WILL
BE AROUND FOR THE REST OF THIS AFTERNOON AND EARLY EVENING, HOWEVER
THIS SHOULD GENERALLY BE SOUTH AND WEST OF THE KPHL METRO. A MAIN
BAND OF THUNDER, AS OF 1845Z, WAS MOVING TOWARD KILG AND KPHL AND
THEREFORE THIS MAY NEED TO BE INCLUDED BY LATE AFTERNOON.

THE CEILINGS SHOULD LOWER SOME DURING THE NIGHT DUE TO THE
SOUTHEASTERLY WIND AND PLENTY OF LOW-LEVEL MOISTURE. AN EAST TO
SOUTHEAST WIND AROUND 10 KNOTS WILL LESSEN TONIGHT, WITH PERHAPS
SOME LIGHT FOG OCCURRING OVERNIGHT.

FOR TUESDAY, SHOWERS ARE EXPECTED TO BECOME MORE NUMEROUS WITH EVEN
SOME THUNDERSTORMS. GIVEN LOWER CONFIDENCE REGARDING THUNDER, NO
MENTION WAS INCLUDED AT THIS TIME. MVFR CONDITIONS MAY IMPROVE TO
VFR BEFORE MORE ORGANIZED SHOWERS DEVELOP, OTHERWISE SUB-VFR
CONDITIONS ARE EXPECTED TO OCCUR. LOCALLY VERY HEAVY RAIN WILL TEND
TO REDUCE THE VISIBILITIES QUICKLY FOR A TIME. SOUTHEAST TO SOUTH
WINDS GENERALLY UP TO 10 KNOTS.

OUTLOOK...
TUESDAY NIGHT THROUGH WEDNESDAY...SHOWERS LIKELY WITH A CHANCE OF
THUNDERSTORMS. THERE IS THE POTENTIAL FOR PERIODS OF MODERATE TO
HEAVY RAIN ACCOMPANIED BY MVFR OR IFR CONDITIONS. MVFR OR IFR
CONDITIONS ARE ALSO POSSIBLE IN LATE NIGHT AND EARLY MORNING FOG,
HAZE AND LOW CLOUDS.

WEDNESDAY NIGHT AND THURSDAY...MAINLY VFR WITH A LOW CHANCE OF
SHOWERS AND THUNDERSTORMS. MVFR OR IFR CONDITIONS ARE ALSO
POSSIBLE IN LATE NIGHT AND EARLY MORNING FOG, HAZE AND LOW CLOUDS.

THURSDAY NIGHT AND FRIDAY...MAINLY VFR.

&&

.MARINE...
WINDS HAVE BEGUN TO INCREASE FROM THE ESE AND ARE EXPECTED TO
INCREASE A BIT MORE DURG TODAY. THESE WINDS ARE ASSOCD WITH WEAK
HIGH PRES BUILDING IN FROM THE NE TODAY. SEAS NOW 2-3 FEET OVER THE
COASTAL WATERS ARE ALSO FCST TO INCR TO 3 TO 4 FT TODAY.

WINDS SHOULD BECOME SLY BY LATE TONIGHT AS THE HIGH PRES RETREATS
AND LOW PRES SLOWLY APPROACHES FROM THE W. SEAS WILL REMAIN AROUND
3 TO 4 FEET. SCATTERED SHOWERS WITH HEAVY RAIN WILL LIMIT VSBYS
AND PRODUCE LOCALLY STRONGER WINDS.

OUTLOOK...
A WARM FRONT IS FORECAST TO LIFT SLOWLY OVER THE COASTAL WATERS
OF NEW JERSEY AND DELAWARE ON TUESDAY WITH ANOTHER FRONTAL
BOUNDARY ARRIVING FROM THE WEST ON WEDNESDAY NIGHT. A COLD FRONT
FROM THE NORTHWEST IS ANTICIPATED FOR EARLY FRIDAY. NEVERTHELESS,
WIND SPEEDS AND GUSTS SHOULD REMAIN LESS THAN 25 KNOTS THROUGH THE
PERIOD.

LONG PERIOD SWELLS FROM DISTANT TROPICAL SYSTEM LESLIE ARE
FORECAST TO AFFECT THE COASTAL WATERS OF DELAWARE AND NEW JERSEY
FROM TUESDAY THROUGH FRIDAY. WAVE HEIGHTS ON OUR OCEAN WATERS MAY
BUILD TO 5 FEET OR GREATER DURING THAT PERIOD WITH A SMALL CRAFT
ADVISORY POSSIBLE.

&&

.HYDROLOGY...
A RATHER MOIST AIRMASS WILL REMAIN OVER THE AREA DURING THE NEXT
COUPLE OF DAYS AS A SOUTHERLY LOW-LEVEL FLOW CONTINUES. IN
ADDITION, THE REMNANTS OF ISSAC WILL CONTINUE TO ARRIVE ESPECIALLY
TUESDAY INTO WEDNESDAY. THE PW VALUES ARE FORECAST TO INCREASE, FROM
SOUTHWEST TO NORTHEAST, TO NEAR 2.25 INCHES TONIGHT AND TUESDAY.
THIS WILL RESULT IN LOCALLY VERY HEAVY RAIN ALONG WITH FLOODING OF
ROADWAYS AND POOR DRAINAGE AREAS. IF THE HEAVY RAIN BECOMES FOCUSED
ACROSS A WATERSHED, SOME OF OUR QUICKER RESPONDING WATERWAYS COULD
HAVE SOME FLOODING. BASED ON THE RATHER HIGH PW VALUES AND THE FACT
THAT THE CONVECTION WILL BE VERY EFFICIENT RAINFALL RATE PRODUCERS,
A FLASH FLOOD WATCH WILL BE ISSUED. THIS WATCH WILL RUN THROUGH
TUESDAY NIGHT AND INCLUDE THE INTERSTATE 95 CORRIDOR ZONES FROM
TRENTON TO WILMINGTON. THESE AREAS HAVE ALREADY HAD LOCALLY VERY
HEAVY RAIN LAST NIGHT AND TODAY, THEREFORE THE FLASH FLOOD
GUIDANCE IS MUCH LOWER. DEPENDING ON TRENDS AND ADDITIONAL GUIDANCE,
THIS WATCH MAY NEED TO BE EXPANDED WITH TIME.

&&

.RIP CURRENTS...
LONG PERIOD SWELLS FROM DISTANT TROPICAL SYSTEM LESLIE ARE
FORECAST TO AFFECT THE COASTS OF DELAWARE AND NEW JERSEY INTO NEXT
WEEKEND. AS A RESULT, A PROLONGED PERIOD WITH A MODERATE TO HIGH
RISK OF RIP CURRENTS IS ANTICIPATED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR PAZ067>071.
NJ...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR NJZ015>019.
DE...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE/IOVINO
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...IOVINO
AVIATION...GORSE/IOVINO
MARINE...AMC/IOVINO
HYDROLOGY...GORSE
RIP CURRENTS...IOVINO
Hazardous weather outlook, Sep 3, 3:38 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
438 AM EDT MON SEP 3 2012

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-040845-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
438 AM EDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL AND SOME FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY RAINFALL AND SOME FLOODING IS POSSIBLE FROM TUESDAY
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-040845-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
438 AM EDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS.

LOCALLY HEAVY RAINFALL AND SOME FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LONG PERIOD SWELLS FROM DISTANT TROPICAL SYSTEM LESLIE ARE
FORECAST TO AFFECT THE COASTS OF DELAWARE AND NEW JERSEY INTO NEXT
WEEKEND. AS A RESULT, A PROLONGED PERIOD WITH A MODERATE TO HIGH
RISK OF RIP CURRENTS IS ANTICIPATED.

LOCALLY HEAVY RAINFALL AND SOME FLOODING IS POSSIBLE FROM TUESDAY
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-040845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
438 AM EDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 3, 9:28 AM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1028 AM EDT MON SEP 3 2012

NJZ018-019-022-027-PAZ068-069-071-031530-
ATLANTIC NJ-BUCKS PA-CAMDEN NJ-MONTGOMERY PA-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SOUTHEASTERN BURLINGTON NJ-
1028 AM EDT MON SEP 3 2012

...SHOWERS WITH HEAVY RAINFALL WILL AFFECT CAMDEN...BUCKS...
MONTGOMERY...PHILADELPHIA...BURLINGTON AND ATLANTIC COUNTIES...

AT 1023 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH HEAVY RAINFALL ALONG A LINE EXTENDING FROM 3 MILES EAST
OF CAMDEN TO 21 MILES NORTHEAST OF VINELAND...MOVING NORTH AT 10 MPH.
THE SHOWERS WILL BE NEAR MERCHANTVILLE...PENNSAUKEN...CENTER CITY...
GREENTREE AROUND 1035 AM...KENSINGTON...ATSION...EVESHAM...MARLTON
AROUND 1040 AM...PHILADELPHIA AND MAPLE SHADE AROUND 1045 AM.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

LAT...LON 4037 7505 3998 7450 3957 7472 4006 7526

ROBERTSON
Special weather statement, Sep 3, 10:27 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1127 AM EDT MON SEP 3 2012

MDZ015-019-031630-
QUEEN ANNE'S MD-TALBOT MD-
1127 AM EDT MON SEP 3 2012

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT QUEEN ANNE'S AND
TALBOT COUNTIES...

AT 1123 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 36 MILES SOUTHEAST OF BALTIMORE...MOVING NORTH AT
15 MPH. THE THUNDERSTORM WILL BE NEAR ROMANCOKE AROUND 1145 AM...
STEVENSVILLE SOUTH...CHESTER AROUND NOON...STEVENSVILLE AND
QUEENSTOWN AROUND 1215 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

OCCASIONAL CLOUD TO GROUND LIGHTNING AND LOCALLY GUSTY WINDS WILL
ALSO OCCUR WITH THIS STORM.

LAT...LON 3882 7632 3884 7638 3904 7633 3899 7627
      3898 7620 3907 7618 3906 7608 3883 7619
      3893 7623 3894 7624 3890 7625 3892 7628
      3889 7627 3890 7632 3884 7635 3883 7630
      3887 7625 3881 7621 3873 7625 3875 7639

ROBERTSON
Special weather statement, Sep 3, 10:51 AM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1151 AM EDT MON SEP 3 2012

MDZ008-PAZ067-031645-
CECIL MD-CHESTER PA-
1151 AM EDT MON SEP 3 2012

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CECIL AND CHESTER
COUNTIES...

AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF NEWARK...MOVING NORTH AT 10 MPH.
THE THUNDERSTORM WILL BE NEAR RICHARDSMERE...WEST NOTTINGHAM AROUND
NOON...ROCK SPRINGS AROUND 1215 PM...GLEN ROY AROUND 1230 PM...MOUNT
VERNON AND OXFORD AROUND 1245 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

OCCASIONAL CLOUD TO GROUND LIGHTNING AND LOCALLY GUSTY WINDS WILL
ALSO OCCUR WITH THIS STORM.

LAT...LON 3973 7614 3974 7610 3983 7602 3985 7603
      3988 7600 3992 7600 3993 7599 3992 7587
      3958 7607 3958 7610 3963 7616 3965 7616
      3972 7623

ROBERTSON
Local storm report, Sep 3, 11:09 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1209 PM EDT MON SEP 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     FLOOD            BIRMINGHAM TWP          39.89N  75.60W
09/03/2012                   CHESTER            PA   911 CALL CENTER

            ROUTE 926 AND CREEK ROAD CLOSED DUE TO FLOODING.

&&

EVENT NUMBER PHI1200706

GAINES
Special weather statement, Sep 3, 12:42 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
142 PM EDT MON SEP 3 2012

DEZ003-004-MDZ020-031915-
CAROLINE MD-DELAWARE BEACHES DE-INLAND SUSSEX DE-
142 PM EDT MON SEP 3 2012

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE AND SUSSEX COUNTIES...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A BROKEN LINE EXTENDING FROM HURLOCK
MARYLAND TO SNOW HILL MARYLAND. THESE STORMS ARE MOVING TO THE
NORTH-NORTHEAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3845 7569 3865 7572 3868 7576 3867 7581
      3870 7581 3867 7595 3870 7599 3891 7581
      3890 7573 3883 7572 3883 7562 3868 7512
      3864 7510 3867 7508 3866 7505 3845 7504

FORECASTER: HEAVENER
Special weather statement, Sep 3, 1:39 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
239 PM EDT MON SEP 3 2012

DEZ001-002-MDZ008-PAZ067-031945-
CECIL MD-CHESTER PA-KENT DE-NEW CASTLE DE-
239 PM EDT MON SEP 3 2012

...STRONG THUNDERSTORMS WILL AFFECT CECIL...CHESTER...KENT AND NEW
CASTLE COUNTIES...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
NEWARK TO 13 MILES SOUTH OF NEWARK TO 15 MILES NORTHWEST OF DOVER...
MOVING NORTH AT 5 MPH. THE THUNDERSTORMS WILL BE NEAR BOHEMIAS MILLS
AROUND 245 PM...ZION...CALVERT...TOWNSEND AROUND 250 PM...CHESAPEAKE
CITY AROUND 255 PM...MIDDLETOWN AROUND 300 PM...GLEN ROY...
CHAMBERSVILLE AROUND 305 PM...LOMBARD AND BRANTWOOD AROUND 310 PM.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
EARLIER. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3974 7612 3974 7610 3988 7600 3998 7599
      3964 7558 3960 7560 3963 7557 3963 7556
      3952 7555 3946 7558 3941 7552 3918 7564
      3931 7576 3938 7577 3938 7583 3968 7615

FORECASTER: HEAVENER

The radar

The Dover AFB radar (KDOX), 32 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Kent

When
September 3, 2:20 PM EST to 2:21 PM EST
Where
Kent County, 1.55 mi S of Wyoming to 1.34 mi SSE of Wyoming
Rating
EF0
Path length
0.21 mi
Path width
35 yd
Injuries
0 direct, 2 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.098, -75.565

An EF0 tornado touched down in the Barclay Farms Subdivision in Camden with an estimated maximum wind speed of 85 mph. The tornado damaged approximately ten homes, six of them seriously and caused two injuries. Six homes were considered uninhabitable and gas lines were turned off in the development. The tornado touched down on Dawson Lane and paralleled the train tracks from south to north. Structural damage to homes occurred from Dalby Lane north through Carey Lane. The tornado lifted after it passed Carey Lane. At one home, the wind tore the roof off a garage, damaging the two cars inside and the side of the home. The owner of the house was hospitalized after he cut his hand on a piece of broken glass. A firefighter was also injured assisting another resident. About 1,200 customers of the Delaware Electric Co-Operative lost power after the tornado moved through. All service was restored by 630 p.m. EDT that evening. The tornado's path length was approximately 0.2 miles and its maximum path width was 35 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyThe tornado archive for Delaware, 2012Warnings in Delaware, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412200.